Magazine article Clinical Psychiatry News
SSRIs Tied to Upper GI Bleeding
A new analysis of data from observational studies and case reports has confirmed that the use of selective serotonin reuptake inhibitors is associated with an increased risk of upper gastrointestinal hemorrhage, particularly in patients also taking NSAIDs.
Previous studies have suggested that SSRIs are linked to abnormal bleeding, including that of the upper GI tract. However, the precise magnitude of the risk has not been known, particularly when these drugs are used in combination with other medications associated with bleeding, according to the study (Aliment. Pharmacol. Ther. 2008;27:31-40).
In a teleoanalysis that included one cohort study, three case-control studies, and 101 reports to the U.S. Food and Drug Administration and the Canadian Adverse Events Database, SSRI use more than doubled the risk of upper GI tract hemorrhage, reported Dr. Yoon K. Loke of the University of East Anglia, Norwich, England, and colleagues.
A teleoanalysis synthesizes information from studies with different designs and all grades of evidence, to determine the risk of an adverse event in light of factors such as drug dosage and susceptibility characteristics.
An initial random effects meta-analysis of the four observational studies, which included a total of 153,000 patients, found an odds ratio of 2.4 for SSRI-associated GI bleeding.
This increased to 6.3 with concomitant use of NSAIDs. By using the odds ratio from the meta-analysis, the investigators calculated the number needed to harm (NNH) according to varying risk factors such as ulcer drug use and hospitalization for any upper GI event.
In an unselected population of subjects over age 50, the NNH per year for SSRI use was 318, and with both SSRI and NSAID use the NNH per year was 82. A lower NNH reflects increased risk of an adverse event.
For patients with no previous ulcer drug use or hospitalization, the NNH per year with SSRI use was 411. …